Michigan, 2004Hail and Damaging Winds in Michigan, June 23 to 24, 2004
June 23 to 24, 2004 · NWS GRR · 6 events in 4 counties and zones
4 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $40,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 23, 2:42 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 23, 2:42 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT WED JUN 23 2004
.SHORT TERM...
MAIN ISSUE IT THE THREAT FOR SEVERE WEATHER THIS EVENING. SECOND
ISSUE IS THE PRECIPITATION EVENT FOR THURSDAY AFTERNOON. LITTLE
QUESTION ABOUT FRIDAY...MOSTLY SUNNY AND PLEASANT
FOR TONIGHT THERE IS A STRONG SHORTWAVE DROPPING SOUTHEAST FROM THE
DAKOTAS THIS AFTERNOON AND THE SURFACE WAVE OVER ERN IOWA/NW IL IS
WAITING FOR THAT WAVE. THAT MEANS THE FRONT WILL REMAIN STALLED OVER
CENTRAL LOWER MICHIGAN THIS EVENING TILL THAT SHORTWAVE MOVES IT
OUT. WITH THE AID OF A STRONG MID LEVEL JET...A 35 KNOT LOW LEVEL
JET NOSING INTO THE SOUTHWEST SECTIONS OF LOWER MICHIGAN BETWEEN 00Z
AND 06Z AND THE DPVA...SHOWERS AND SCT THUNDERSTORMS WILL BECOME
MORE WIDESPREAD ALONG AND NORTH OF INTERSTATE 96 THIS EVENING. THE
SHOWERS WILL BE MORE SCATTERED SOUTH OF INTERSTATE 96 SINCE THE
FRONT WILL NEVER GET THERE TONIGHT. DUE TO THE 60 TO 70 KNOTS OF
SHEAR BETWEEN 0 AND 6 KM... AND THE 6 TO 7C/KM LAPSE RATES
TONIGHT...ISOLATED LARGE HAIL (FREEZING LEVEL NEAR 10000 FT) NOT OUT
OF THE QUESTION BUT WHATEVER HAPPENS WILL BE ELEVATED BEING NORTH OF
THE SURFACE FRONT.
THAT MAIN UPPER WAVE MOVES ACROSS NRN LOWER MICHIGAN THURSDAY
AFTERNOON. THERE IS STRONG FG FORCING ASSOCIATED WITH THAT.
INSTABILITY IS ALMOST NIL ON THE ETA BUT STRONG OVER THE SE CWA ON
THE GFS DURING THE MORNING INTO EARLY AFTERNOON. SINCE THE FRONT
WILL NOT HAVE CLEARED THE CWA TONIGHT...THE GFS IS LIKELY CLOSER TO
THE TRUTH. THUS HAVE SCT THUNDERSTORMS NEAR INTERSTATE 94 THURSDAY.
I ALSO HAVE 30 POP IN THE MORNING AND 50 POP IN THE AFTERNOON AND
EVENING SINCE THAT IS WHEN IT MORE THAN LIKELY WILL REALLY RAIN.
SKIES WILL CLEAR THURSDAY NIGHT...MOSTLY AFTER MIDNIGHT AS THAT WAVE
MOVES OUT AND THE DEEPER MOISTURE MOVES OUT.
FRIDAY WILL BE MOSTLY SUNNY AS RIDGING MOVES IN FROM THE SURFACE
THROUGH 850 MB. WHILE THERE IS SHORTWAVE THE MOVES ACROSS THE NRN
CWA AROUND 18Z THE AIR WILL BE TO DRY OF MUCH OF ANYTHING.
.LONG TERM...
LATEST MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE WELL HAVE VERY
TRANQUIL AND DRY WX THROUGH THE EXTENDED PERIOD, ACCOMPANIED BY A
GRADUAL MODERATING TREND OF TEMPS. BY SATURDAY NIGHT A BROAD H5
TROUGH WILL STILL BE PARKED OVER THE EASTERN LAKES REGION AND
SEVERAL WEAK IMPULSES OF H5 ENERGY WILL PASS THROUGH. HOWEVER, RH
PROGS ARE NOT TOO IMPRESSIVE WITH MOISTURE SATURDAY NIGHT, AND WE
BELIEVE SUBSIDENCE UNDER THE WEAK HIGH PRESSURE RIDGE WILL INHIBIT
ANY SHOWERS FROM DEVELOPING.
THE SFC HIGH PRESSURE RIDGE WILL DOMINATE OUR WX EARLY TO MID NEXT
WEEK AND PRODUCE PARTLY TO MOSTLY CLEAR SKIES. THIS WILL BE
ACCOMPANIED BY A GRADUAL MODERATING TREND OF TEMPS AS THE H5 PATTERN
BECOMES MORE ZONAL AND 1000-500 MB HEIGHTS GRADUALLY RISE TO AROUND
582 DM BY LATE TUESDAY AND WEDNESDAY. THEREFORE TEMPS WILL RETURN TO
NEAR NORMAL LEVELS AND MAX TEMPS COULD REACH THE LOWER 80S BY
TUESDAY AND WEDNESDAY. DRY WX WILL PERSIST THROUGH WEDNESDAY.
&&
.GRR...NONE.
&&
WDM LAURENS
Hazardous weather outlook, Jun 23, 10:10 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EDT WED JUN 23 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1110 AM EDT WED JUN 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FROM MID AFTERNOON THROUGH THE EVENING. SOME STORMS
MAY BECOME SEVERE. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE AREA BETWEEN 200 PM AND 200 AM... WITH THE
BEST CHANCE FOR THUNDERSTORMS COMING DURING THE LATE AFTERNOON AND
EVENING HOURS. THE MAIN THREAT FROM STORMS WILL BE HIGH WINDS. SOME
OF THE STRONGEST STORMS MAY CONTAIN WINDS TO NEAR 60 MPH.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 40 MPH. ISOLATED
TORNADOES CANNOT BE RULED OUT EITHER LATE THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY. STORMS SOUTH OF
INTERSTATE 96 MAY REACH SEVERE LEVELS. HIGH WINDS AGAIN APPEAR
TO BE THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BOTH TODAY AND THURSDAY.
LAURENS
In the hours before
Special weather statement, Jun 23, 5:06 PM EST, 1 hour 5 minutes before
MIZ043>046-050>052-056>059-064>067-071>074-240400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 PM EDT WED JUN 23 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT THURSDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSHail, Muskegon
- When
- June 23, 6:11 PM EST
- Where
- Muskegon County, Muskegon
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.233, -86.233
Law enforcement reported three quarters inch diameter hail ten miles north of Muskegon.
Hail, Muskegon
- When
- June 23, 6:30 PM EST
- Where
- Muskegon County, Muskegon
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.233, -86.233
Three quarters inch diameter hail was reported seven miles northeast of Muskegon by broadcast media.
Hail, Gratiot
- When
- June 23, 7:48 PM EST
- Where
- Gratiot County, Ithaca
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.283, -84.617
Seven eighths inch diameter hail was reported three miles south of Ithaca.
Hail, Newaygo
- When
- June 23, 10:48 PM EST
- Where
- Newaygo County, Newaygo
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.417, -85.800
One inch diameter hail was reported by the public three miles southeast of Newaygo.
Thunderstorm Wind, Muskegon
- When
- June 24, 1:20 AM EST to 1:25 AM EST
- Where
- Muskegon County, Muskegon
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.233, -86.233
A wind gust to 60 m.p.h. was estimated in Norton Shores and a two to four foot diameter tree limb was blown down in Fruitland township.
Thunderstorm Wind, Ottawa
- When
- June 24, 1:24 AM EST
- Where
- Ottawa County, Grand Haven
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.067, -86.233
Several trees were blown down in the Grand Haven and Spring Lake areas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 23, 20041 death · 1 injured · $24 million · F3 · 56 events
- Tornadoes and Hail in Wisconsin, June 23, 200421 injured · $374,000 · F1 · 41 events
- Tornadoes and Hail in Wisconsin, June 23, 20041 injured · $7.9 million · F2 · 11 events
- Tornado and Flash Flooding in Texas, June 23, 2004$225,000 · F0 · 10 events
- Damaging Winds in Georgia, June 23, 2004$86,000 · 52 kt wind · 11 events
- Tornadoes and Hail in North Dakota, June 23, 2004F1 · 17 events
- Damaging Wind in Mississippi, June 23, 2004$40,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, June 23, 2004$28,000 · 70 kt wind · 8 events
- Cold in Minnesota, June 23 to 24, 200424 events
- Cold in North Dakota, June 23 to 24, 200418 events
- Hail and Damaging Winds in Minnesota, June 23, 2004$10,000 · 63 kt wind · 17 events
- Hail and Damaging Winds in Minnesota, June 23, 20041 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411310, 5411309, 5411312, 5411311, 5411308, 5411307.